Paracetamol May Not Be Best for Infant Vaccinations
Study suggests routine use for fever reactions may cause antibody response to vaccinations
FRIDAY, Oct. 16 (HealthDay News) -- Routine use of paracetamol to reduce febrile reactions due to vaccination of infants may not be an optimal approach, as the drug can also reduce the antibody response to several vaccine antigens, according to two consecutive randomized, controlled, open-label studies completed in the Czech Republic and published in the Oct. 17 issue of The Lancet.
Roman Prymula, M.D., of the University of Defence in Hradec Kralove, Czech Republic, and colleagues evaluated 459 healthy infants who were given primary and booster shots for vaccination against Haemophilus influenzae, diphtheria, tetanus, pertussis, hepatitis B, polio, 3-H. influenzae type b, and rotavirus. The researchers gave 226 infants three prophylactic doses of paracetamol in the first 24 hours, while 233 were not given the drug.
The researchers found that, among the control group, a temperature above 38 degrees Celsius occurred in 66 percent of the children for the primary dose and 58 percent for the booster, compared to 42 and 36 percent in the prophylactic paracetamol group for the primary and booster doses, respectively. However, the prophylactic paracetamol group also had significantly lower antibody geometric mean concentrations after the primary dose of some of the vaccines.
"Prophylactic administration of antipyretic drugs at the time of vaccination should not be routinely recommended since antibody responses to several vaccine antigens were reduced," the authors conclude.
The study was funded by GlaxoSmithKline Biologicals, Belgium.